How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Adi Your Own Question
Dr Adi
Dr Adi, Professor
Category: Endocrinology
Satisfied Customers: 437
Experience:  Director of the Pediatric Diabetes Clinics at UCSF.
56602461
Type Your Endocrinology Question Here...
Dr Adi is online now
A new question is answered every 9 seconds

I am on desiccated thyroid 120 mg daily, due to an adenoma

Customer Question

I am on desiccated thyroid 120 mg daily, due to an adenoma that was removed 20 years ago. My Endo said I should take this dose to supress TsH, so no new nodules will form. I took this dosage for 20 years. Recently, I got palpitations at night. My heart was investigated with Holter and Echo.All normal.
My TSH was undetectable, FT4 22 (9-22) and FT3 6.5 (3.5-6.5). I stopped the thyroid meds. After a week I became very tired, but my palpitations stopped. I restarted my thyroid pill at half dose. My energy came back, but my palpitations returned after 1 week of the half dose thyroid.Now my TSH is 0.01 FT4 12 and FT3. 4. Do you have any advice for me?
Submitted: 1 year ago.
Category: Endocrinology
Expert:  Dr Adi replied 1 year ago.

Hi there, thank you for posting your question and for your excellent descriptions.

I will make a few bullet points first:
1- An adenoma does not usually require long term suppression of TSH, if it is benign. Only in some cases of thyroid cancers that suppression of TSH is indicated

2- Even then, there is much debate about the need for aggressive suppression, as some recent studies have shown no benefits, and only moderate suppression of TSH is enough.
3- Desiccated thyroid is a mixture of thyroid hormones, T4 and T3, with no strict quality control of how much of each is in each pill. So for long term treatment things balance out, especially in patients who are trying to "take too much" by definition to over-suppress their TSH. But if you try to titrate the dose of desiccated thyroid to maintain a certain level of thyroid hormone and TSH in the blood it will become more difficult. Use of pure T4 levothyroxine is much better for that.
4- We must balance between the need for TSH suppression and the risks from hyperthyroidism. By definition, a low TSH means you are hyperthyroid and have been for 20 years, which may feel relatively good because you have a lot of energy and you may not have a problem with weight gain. But with palpitations (and long term effects on bones), you need to be deciding if it is really necessary to remain hyperthyroid.

5- After long term suppression of TSH, it will take a while to get the levels back up, even if your Free T4 and T3 go down, it may take several months before your TSH can increase. This is to put your most recent values in perspective (the TSH was still very low even though thyroid level were almost half what they were before that.
6- With increasing age, some people start requiring less thyroid hormones, so their dose needs to be adjusted accordingly.

So, with all that, my first recommendation is for you to see an endocrinologist who is up to date on the recommendations and guidelines, and find out if your adenoma was benign or malignant, (and what type of cancer was it), and whether the "adenoma" was removed or the whole thyroid gland was removed. He/she will probably switch you to T4 preparation and monitor your thyroid levels much better. With all that information, it may turn out that you don't really need suppression of TSH.

Long answer but I hope I provided with the information you need.

Best.

Related Endocrinology Questions